The answer is that as a general rule of thumb, yes it’s ok to be treated with BOTOX® whilst taking antibiotics (or indeed any brand of botulinum toxin) but there are considerations worth thinking about before booking yourself in for an appointment with the aesthetic medical practitioner. Is BOTOX affected by antibiotics?
BOTOX® is not indicated to be affected by the vast majority of antibiotics used to fight infections, but there are certain antibiotics which should not be taken when you’re expecting to have treatment.
Typically, people worry that antibiotics may work to kill off the BOTOX molecules thus limiting the results of their treatment. Antibiotics, however, are designed to tackle bacterial infections whereas BOTOX is actually a protein and so taking these medications are not expected to have any kind of impact on the duration of your BOTOX treatment or produce any unexpected results.
More common however is that there are several other factors which can influence the results you get from your BOTOX treatment:
Before you book in for a consultation with an aesthetic clinician for a BOTOX treatment, you should familiarise yourself with the name of your antibiotics and bring your medication with you to your consultation.
There are a small and limited number of antibiotics which potentially could react with BOTOX which could, in turn, ultimately impact the results of your treatment.
One example group of antibiotics which could impact your treatment is called aminoglycosides (the antibiotics in this group include amikacin, neomycin, kanamycin, streptomycin, lincomycin, tobramycin, gentamicin and clindamycin). If you’re taking any one of these antibiotics then our recommendation is to finish the course of medications before coming in for your BOTOX appointment.
Antibiotics in this group are thought to increase the strength of BOTOX which may result in a more profound effect on the muscles (causing your wrinkles) which have been treated. This is because some antibiotics reduce neuromuscular transmission (i.e. they impact the level of messaging that the muscles receive from the brain). Other examples of medication which may counteract your BOTOX treatment include D-penicillamine, polymyxins and cyclosporine.
In contrast, some drugs may have the opposite effect on your treatment by counteracting the results of BOTOX. Chloroquine and hydroxychloroquine are two examples of antimalarials within the aminoquinolones group. It is thought that drugs in this group might work to limit BOTOX’s ability to reduce your wrinkles by restricting the effect it has on the muscles (which cause the facial wrinkles) it has been injected into.
BOTOX works by causing a temporary paralysis effect in the muscles which it has been injected into. It’s the strength of movement in these muscles which cause the wrinkles on your skin. Your aesthetic medical professional is able to use their experience to judge the strength of your muscles to make a decision about the dosage of BOTOX which is required to reduce your wrinkles.
Should it be the case that your antibiotics have a separate weakening effect on your muscles in addition to the BOTOX treatment then it may result in a stronger paralysis effect than what is intended. Although there would be no long term problems associated with this, it might create undesirable effects throughout the course of your treatment (3 to 4 months) which might include an eyebrow drop or a very “frozen” look (for where your forehead has been treated.
It’s important to make sure that the area to be treated with the BOTOX is free from any signs of active infection, which you may be taking the antibiotics for in the first place. If you’ve had an infection near where BOTOX is going to be injected then you should hold off and wait until the skin completely heals itself before going ahead with your botox treatment. This is because when you undergo a BOTOX treatment the practitioner will use a needle multiple times to inject different areas of your face. There’s a risk therefore that any current infection will be spread from one part of the face to another by the needle carrying the bacteria causing your infection.
There is no reason why you would feel unwell if you have a BOTOX treatment whilst taking antibiotics. It should be noted however that occasionally patients report experiencing flu-like symptoms within the first 48 hours (typically) of receiving their BOTOX treatment irrespective of taking medication and so it’s worth taking this into account if you don’t feel your normal sprightly self after treatment. These mild flu-like symptoms may include headache, muscular aching or stiffness, feeling tired and maybe even a cough and sore throat. It’s unlikely these side effects of BOTOX would last more than a day or two and there is no link to the antibiotics you’re taking.
The BOTOX® injections you receive are injected in the muscles causing your wrinkles. BOTOX is a localised treatment meaning it stays in a tight vicinity around the injection site. Within around 48 hours, the BOTOX itself will have left your body and it is the temporary paralysis effects on your muscles which you are left with over a period of 3-4 months which improves the appearance of your wrinkles.
As such there is no evidence to suggest that BOTOX has any notable effects on the ability of your antibiotics to fight the bacterial infection for which you’ve been prescribed them.
First of all check the label on your medication and write down the name of the antibiotics you’re taking. Then give the SkinViva team a call who will check with one of our aesthetic medical professionals to see if there’s likely to be a problem. It’s also recommended to bring any medication with you to your SkinViva appointment so that your clinician can check them over for any possible concerns. Our treatments are only carried out by highly qualified medical professionals, who are trained to identify any medical issues prior to carrying out any injections.
You can also talk to your GP or call NHS Direct if you have additional concerns.
It should be noted that this article is to help with building understanding and raising awareness and should not be substituted for a medical consultation with a qualified aesthetic practitioner, who will assess your medical history history, allergies and current medications.
Please be aware that there are some other medications which are not discussed in detail here which are not recommended to be taken whilst you are receiving botulinum toxin treatments. You should always be sure to report all your medications to your practitioner prior to undergoing any BOTOX or dermal filler treatment. As an example, some medications can increase the possible side effect of bruising resulting from the injections themselves including medicines and supplements like NSAIDS, vitamin E and ibuprofen. Others can increase the muscle paralysing effects of BOTOX (the key to how it improves the appearance of fine lines and wrinkles) beyond the practitioner’s intention for the patient such as muscle relaxants (e.g. used in anaesthesia).
SkinViva’s Aesthetic Clinicians are experts in providing safe and ethical treatments. As highly trained medical professionals, our aesthetic doctors and dentists are committed to ensuring that clients are fully informed about their treatment during the consultation process and that they are given time and space to consider their decision carefully before proceeding with the appointment. Our team of practitioners undergo regular training in advanced techniques and are dedicated to creating beautiful, natural results that are unique to our clients every time.
Download our free guide telling you everything you need to know.